MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134701
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 01/23/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The biosense webster, inc.Product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf (stsf) catheter and the patient experienced cardiac tamponade which required prolonged hospitalization.The report indicated that during ablation with a thermocool smarttouch sf catheter, a steam pop was noted during ablation with 50w.After a few minutes, the systole dropped to 50, and echo confirmed a pericardial effusion (pe).The physician stopped the procedure.Fluid was drained and the patient was then taken into intensive care and was stable before and upon transfer, systolic pressure was fine as well.Additional information received indicated that the physician¿s opinion on the cause of this adverse event was too much force and ¿heat from his side¿.The patient fully recovered (no residual effects).The sheath and the catheters exchange were approximated 6-7 times.No transseptal puncture site was performed during the procedure.Two ablations were performed during the procedure with radiofrequency (rf) energy in the left ventricular outflow tract (lvot), outside the pulmonary veins.There were no ablations performed within the pulmonary veins.The force sensing ablation catheter used was stsf.The force visualization features used were dashboard, vector, and visitag.The visitag module parameters for stability used was time, 3s, 3mm, 3 size.No additional filter was used with the visitag.The color option used prospectively was time.The flow setting was 8ml/min.The patient did not require cardiac surgery.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.No error messages observed on biosense webster equipment during the procedure.The steam pop is not mdr reportable.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch sf (stsf) catheter and the patient experienced cardiac tamponade which required prolonged hospitalization.Device evaluation details: the product was returned to johnson & johnson medtech (j&j medtech) for evaluation.A visual inspection and revision of all features were performed following j&j medtech procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A manufacturing record evaluation was performed for the finished device batch number, and no internal actions were identified.The steam pop issue reported by the customer could not be replicated during the product investigation; other issues or circumstances may have occurred during the usage of the device that compromised its performance.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.In addition, no device malfunction was reported.There may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the analysis.The instruction for use (ifu) states that careful catheter manipulation must be performed to avoid cardiac damage, perforation, or tamponade; at higher contact force settings, rapid power increases during ablation may result in steam pops, which increase the risk of perforation.As part of johnson & johnson medtech¿s quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24402967
Report Number2029046-2026-00576
Device Sequence Number9859130
Product Code LPB
UDI-Device Identifier10846835009774
UDI-Public(01)10846835009774(17)280827(10)31742447L
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/01/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134701
Device Lot Number31742447L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/17/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2026
Supplement Date Received by Manufacturer03/04/2026
Initial Report FDA Received Date02/20/2026
Supplement Report FDA Received Date04/01/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GENERATOR G4C-3566.; PUMP G4CP-3612.
Outcome Attributed to Adverse Event Life Threatening; Required Intervention; Hospitalization;
Patient SexUnknown